Get access

Melatonin Responsive Hemicrania Continua in Which Indomethacin Was Associated With Contralateral Headache

Authors

  • Milo Hollingworth BSc,

    1. University College London Medical School, London, UK
    Search for more papers by this author
  • Tim M. Young PhD

    Corresponding author
    1. Headache Department, The National Hospital for Neurology and Neurosurgery, London, UK
    • Address all correspondence to T. Young, Headache Service, Box 80, The National Hospital for Neurology and Neurosurgery, Queen Square, London WC1N 3BG, UK.

    Search for more papers by this author

  • Conflict of Interest: Dr. Young has worked in an advisory capacity for GlaxoSmithKline and Allergan but does not believe he has any conflict of interest in this case. Mr. Milo Hollingworth does not have any conflict of interest in this case.

Abstract

Headache is a well-documented side effect of indomethacin in the older medical literature; however, it has rarely been commented on in indomethacin-responsive hemicrania continua. We describe the case of a 60-year-old woman with left-sided hemicrania continua whose indomethacin treatment was associated with a continuous right-sided migraine. Her indomethacin therapy was discontinued heralding a return of her left-sided hemicrania continua and a resolution of her right-sided migraine. Her hemicrania continua then responded well to melatonin, with recurrence on stopping and improvement on restarting. This is the most detailed description of headache as a side effect of indomethacin in a headache patient we are aware of, and one of only a few reported cases of melatonin-responsive hemicrania continua. We review the evidence of headache as a side effect of indomethacin in order to highlight its importance in the treatment of headache disorders. We emphasize that indomethacin headache response may be more than simply a beneficial or neutral one and might be relevant to some cases of apparently indomethacin-resistant hemicrania continua. We hope this case may encourage clinicians to inquire about headache as a potential side effect of indomethacin.

Ancillary